Iowa, 2001

Hail and Damaging Wind in Iowa, June 12, 2001

June 12, 2001 · NWS DVN · 5 events in 5 counties and zones

Event Summary for 6/12/01:Scattered strong thunderstorms developed during the morning over Eastern Iowa, as a warm front lifted north into the region. The storms produced several reports of 45 to 50 mph winds and heavy rain.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Event Summary for 6/12/01:Scattered strong thunderstorms developed during the morning over Eastern Iowa, as a warm front lifted north into the region. The storms produced several reports of 45 to 50 mph winds and heavy rain. Law enforcement reported that the wind and heavy rain limited visibility to around 100 feet near Muscatine. A trained storm spotter in Le Claire reported just over 1 inch of rain in 30 minutes. Once the storms began to diminish, something unusual happened, reports of strong winds began to increase. A strong pressure gradient developed in response to an intense meso-high. Strong non thunderstorm winds sustained at 40 to 50 mph, with higher gusts were reported, mainly between Interstate 80 and Highway 30. With the onset of the winds, the temperature rose 9 degrees Fahrenheit, from 77 to 86 degrees, in Lowden.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 12, 1:50 AM CST, 7 hours 15 minutes earlier.

Area forecast discussion, Jun 12, 1:50 AM CST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 AM CDT TUE JUN 12 2001

SYNOPTIC PATTERN THIS MORNING SHOWS 500H RIDGE OVER MIDWEST...WITH
STRONG SHORT WAVE DIGGING TROF IN PACIFIC NW. A MODERATE VORT MAX IS
OVER WESTERN IOWA...WITH STRONGER VORT'S ALONG THE CENTRAL CANADIAN
BORDER AND IN THE PACIFIC NW.  AT THE SURFACE...TROF EXTENDS FROM 002
LOW IN NORTH CENTRAL WISCONSIN TO 002 LOW NEAR MCW TO 995 LOW IN
EASTERN COLORADO. SEVERE CONVECTION FIRED MIDDAY YESTERDAY NORTH OF
EASTERN BRANCH OF LLJ NOSE IN CENTRAL MINNESOTA...AND FOLLOWED
THICKNESSES INTO SOUTHERN WISCONSIN AND NORTHEAST ILLINOIS OVERNIGHT.
A SECOND AREA OF MARGINALLY CONVECTION DEVELOPED ALONG NOSE OF
PRIMARY LLJ THIS PAST EVENING IN NW IOWA...AND TRANSITIONED EAST INTO
EXTREME NORTHERN PORTION DVN FORECAST AREA.

MODELS INITIALIZED MODERATELY WELL AT 00Z...ALTHOUGH NGM HAD A HARD
TIME FOCUSING ON SURFACE BOUNDARY ACROSS NORTHERN PORTION OF
FORECAST AREA. AVN DID BEST ON PRECIP FIELDS IN FIRST 6 HOURS...WITH
ETA OK...AND NGM POOR.

PRIMARY FORECAST CONCERNS THIS PACKAGE ARE THREE-FOLD. FIRST IS
CHANCE OF CONVECTION TODAY/TONIGHT WITH BOUNDARIES IN AREA...WARM
TEMPS...AND HIGH DEW POINTS. SECOND IS TEMPS/DEW PTS VIS-A-VIS HEAT
INDICES TODAY. THIRD IS CONVECTION IN THE THURSDAY/THURSDAY NIGHT
TIME FRAME AS MAJOR SHORT WAVE MOVES THRU.

MODELS IN SOME DISAGREEMENT IN SHORT RUN WITH OUTFLOW/QUASI-
FRONTAL BOUNDARY TODAY...WITH ETA HAVING BEST FOCUS...HAVING IT
ACROSS SOUTHERN PORTION OF FA TODAY...LIFTING N OF THE FA THIS
EVENING. LOOKING AT THE CONVECTIVE PARAMETERS...MODELS HAVE NOSE OF
EASTERN BRANCH OF LLJ FOCUSING INTO SOUTHERN HALF OF FA TODAY...WITH
PRIMARY BRANCH INTO WESTERN AND CENTRAL IOWA...LIFTING NORTH INTO
MINNESOTA AND WISCONSIN THIS EVENING AND STAYING NORTH THROUGH
WEDNESDAY. CAPES WILL BE MODERATELY HIGH TODAY/THIS EVENING NORTHERN
FA...AND LAPSE RATES WILL BE MODERATELY HIGH...FOCUSING A BIT
SOUTH...THEN IN IOWA PORTION OF FA WEDNESDAY. VV'S WILL BE MODERATE
00Z-06Z NORTH...BUT HIGHER NORTH AND WEST OF FA THROUGH 36 HOURS.
UPPER DIVERGENCE WILL FOCUS NORTH OF FA INTO MN/WI THRU WED.
FINALLY...700H TEMPS INDICATE STRONG CAPPING SOUTHWEST HALF OF FA
THRU 36 HOURS...WITH 11-12C...WITH LESS CAPPING NE...WITH 9-10C.

WILL DOWNPLAY POPS TODAY/TONIGHT SOUTH AND WEST...KEEPING CLOSER TO
CURRENT PACKAGE NORTH AND EAST. TEMPS FOR TODAY LOOK TO BE ON
TARGET. BREEZE TODAY MAY HELP ALLEVIATE AFFECTS OF HEAT INDICES.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

REA

In the hours before

Special weather statement, Jun 12, 5:40 AM CST, 3 hours 25 minutes before
IAZ040-121210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
640 AM CDT TUE JUN 12 2001

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR BUCHANAN COUNTY
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THE HEAVY RAIN
PRODUCING THUNDERSTORMS HAVE SHIFTED WELL SOUTH OF BUCHANAN COUNTY.
THUS...THE THREAT FOR HEAVY RAIN AND MINOR FLOODING HAS SUBSIDED.
AS A RESULT...THE URBAN AND SMALL STREAM FLOOD ADVISPORY HAS BEEN
CANCELLED.
Local storm report, Jun 12, 5:58 AM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
658 AM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 AM    3 S WALKER                IA   50 MPH TSTM GUST
06/12/01   LINN                           REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jun 12, 8:15 AM CST, 50 minutes before
IAZ052-121500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
915 AM CDT TUE JUN 12 2001

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR NORTHERN LINN COUNTY
CONTINUES UNTIL 945 AM...

NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES UP TO 3 TO 4 INCHES
OF RAIN HAS FALLEN IN THE ADVISORY AREA THIS MORNING. ACTUAL
AMOUNTS ARE LIKELY AS LOW AS 50 PERCENT OF THESE ESTIMATES...
AS RADAR RAINFALL ESTIMATES ARE OFTEN HIGHER THAN REALITY WHEN
HAIL FALLS WITH THE RAIN.

SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...CONTINUE IN
AND NEAR MUCH OF THE ADVISORY AREA. ALTHOUGH WE HAVE NOT YET
RECEIVED ANY REPORTS OF FLOODING IN THE ADVISORY AREA...THE
ADDITIONAL RAIN MAY LEAD TO MINOR FLOODING IN FLOOD-PRONE AREAS.

BE ON THE LOOKOUT FOR FLOODING IN THE ADVISORY AREA THROUGH THIS
MORNING.

JAZ
Special weather statement, Jun 12, 8:25 AM CST, 40 minutes before
IAZ066-068-ILZ015-016-121500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
925 AM CDT TUE JUN 12 2001

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR CLINTON AND SCOTT
COUNTIES OF IOWA...AND ROCK ISLAND AND WHITESIDE COUNTIES OF
ILLINOIS...CONTINUES UNTIL 11 AM...

NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES UP TO 1 TO 1.5
INCHES OF RAIN HAS FALLEN IN THE ADVISORY AREA THIS MORNING.

ADDITIONAL SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL
ENTER THE ADVISORY AREA FROM THE WEST BY BETWEEN 930 AM AND 1000 AM.
ALTHOUGH WE HAVE NOT YET RECEIVED ANY REPORTS OF FLOODING IN THE
ADVISORY AREA...THE ADDITIONAL RAIN MAY LEAD TO MINOR FLOODING
ESPECIALLY IN FLOOD-PRONE AREAS.

BE ON THE LOOKOUT FOR MINOR FLOODING IN THE ADVISORY AREA THROUGH
THIS MORNING.

JAZ
Special weather statement, Jun 12, 8:45 AM CST, 20 minutes before
IAZ052-121500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
945 AM CDT TUE JUN 12 2001

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR NORTHERN LINN COUNTY
WILL BE ALLOWED TO EXPIRE AT 945 AM...

ALTHOUGH SHOWERS AND THUNDERSTORMS WERE AFFECTING PART OF THE
ADVISORY AREA...THE RAIN WAS GENERALLY DECREASING IN COVERAGE AND
INTENSITY. WE HAVE NOT RECEIVED ANY REPORTS OF FLOODING IN THE
ADVISORY AREA.

ALTHOUGH SOME CREEKS AND SMALL STREAMS ARE RUNNING HIGHER THAN
NORMAL...WE DO NOT EXPECT ANY FLOODING PROBLEMS IN THE ADVISORY AREA.

GIVEN THE HEAVY RAIN WHICH ALREADY FELL THIS MORNING HOWEVER...IF
ADDITIONAL THUNDERSTORMS DEVELOP LATER TODAY..l.FLOODING MAY AGAIN
BECOME A CONCERN.

JAZ
Special weather statement, Jun 12, 8:55 AM CST, 10 minutes before
IAZ066-068-ILZ015-016-121600-

SPECIAL WEATHER STATEMENT...CORRECTION TO TIMING INTO QUAD CITIES
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
955 AM CDT TUE JUN 12 2001

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR CLINTON AND SCOTT
COUNTIES OF IOWA...AND ROCK ISLAND AND WHITESIDE COUNTIES OF
ILLINOIS...CONTINUES UNTIL 11 AM...

A LINE OF STRONG TO SEVERE THUNDERSTORMS...SOME WITH HEAVY RAIN...
WAS ENTERING EXTREME WESTERN PORTIONS OF THE ADVISORY AREA. THIS
LINE OF THUNDERSTORMS WAS MOVING EAST AROUND 30 MPH.

EXPECT A BURST OF MODERATE TO HEAVY RAIN IN THE QUAD CITY METRO AREA
BY BETWEEN 1000 AM AND 1035 AM. THIS RAIN WILL WORK FROM WEST TO
EAST.

THIS RAIN MAY LEAD? TO MINOR FLOODING IN THE ADVISORY AREA...
ESPECIALLY IN FLOOD-PRONE AREAS.

BE ON THE LOOKOUT FOR FLOODING IN THE ADVISORY AREA THROUGH LATE
MORNING.

JAZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Muscatine

When
June 12, 9:05 AM CST
Where
Muscatine County, 4 mi W of Muscatine
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.417, -91.133

Penny sized hail reported by law enforcement.

Thunderstorm Wind, Scott

When
June 12, 9:43 AM CST
Where
Scott County, Le Claire
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
41.600, -90.283

Large tree down on power lines, causing a fire in a transformer. Reported by law enforcement.

High Wind, Clinton

When
June 12, 10:18 AM CST
Where
Clinton forecast zone
Measured
43 kt (49 mph)
Reported by
LAW ENFORCEMENT
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

Large tree down in Charlotte. Several trees and power lines down in Clinton. Reported by law enforcement.

High Wind, Jones

When
June 12, 1:19 PM CST
Where
Jones forecast zone
Measured
44 kt (51 mph)
Reported by
TRAINED SPOTTER
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

Sustained winds around 40 mph, with gusts to 51 mph reported by trained storm spotter in Oxford Junction.

High Wind, Cedar

When
June 12, 1:30 PM CST
Where
Cedar forecast zone
Measured
39 kt (45 mph)
Reported by
OFFICIAL NWS OBS.
Coordinates
41.772, -91.132 (the zone’s center; the record gives no point)

Winds gusted to 45 mph in Lowden. A trampoline was picked up and thrown into a fence. The temperature was reported to have risen 9 degrees Fahrenheit, from 77 to 86 degrees. Reported by Cooperative Observer.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256396, 5256397, 5256398, 5256473, 5256474.